CPC STUDY COURSE · 2026 EDITION
An accidental overdose with a manifestation
Read an original fictional chart, identify the supported facts, and explain your coding workflow.
Chart gym · Original fictional record
Service date: 2026-09-03 · Outpatient professional service
Use your code books and write your reasoning before opening the walkthrough. This exercise contains no real patient information.
Encounter
An emergency-department record documents an accidental diphenhydramine overdose with drug-induced tachycardia. The provider establishes this relationship in the signed assessment.
Medication circumstances
The patient mistakenly took more than the prescribed dose. The record identifies accidental intent; it does not describe intentional self-harm or an inability to determine intent.
Assessment
The clinician provides active treatment for the diphenhydramine overdose and tachycardia. No intentional self-harm or additional substance is documented.
Task boundary
Determine the poisoning sequence using the documented substance, intent and treatment phase. Verify complete entries in the drug table and Tabular List; do not relabel the overdose as a correct-use adverse effect.
Your coding worksheet
- Identify the circumstance that distinguishes poisoning from adverse effect.
- Preserve the documented intent.
- State the order of the poisoning entry and manifestation.
- Identify the supplied drug, intent and treatment phase, then state what the Tabular List must confirm.
In your notebook, record the supported facts, your index route, the instructions you checked, and any missing detail that limits your answer.
Compare with the worked explanation
- The dose exceeded the prescribed amount, which is improper use.
- Accidental intent is documented and should not be replaced by a different intent assumption.
- Investigate the poisoning entry first, followed by the manifestation.
- Use the documented diphenhydramine, accidental intent, active treatment and tachycardia to investigate complete entries. Confirm all required characters in the Tabular List.
Reference sections: I.C.19.e.1; I.C.19.e.5.b
Practice the linked chart questions
Review the lesson
Sources
- CDC/NCHS and CMS — ICD-10-CM April 1 2026 Guidelines. FY2026 April. Accessed 2026-09-19.